Vermont, 2012

Damaging Wind in Vermont, August 11, 2012

August 11, 2012 · NWS BTV · 1 event in 1 county or zone

A weak cold front finally pushed a stationary boundary across Vermont during the evening of August 11th. A few thunderstorms developed during the afternoon with an very isolated thunderstorm that produced marginal severe weather near Ferrisburgh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak cold front finally pushed a stationary boundary across Vermont during the evening of August 11th. A few thunderstorms developed during the afternoon with an very isolated thunderstorm that produced marginal severe weather near Ferrisburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 11, 3:40 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 3:40 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT SAT AUG 11 2012

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO INFLUENCE OUR WEATHER PATTERN THROUGH
THE WEEKEND AS IT SLOWLY TRACKS NORTHEAST FROM SOUTHERN ONTARIO
INTO CENTRAL QUEBEC. EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
UNTIL MIDNIGHT BEFORE DISSIPATING. SOME OF THESE STORMS MAY
PRODUCE GUSTY WIND AND LOCALLY HEAVY DOWNPOURS. ANOTHER ROUND OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED ON
SUNDAY...BUT NOT TO THE STRENGTH OR EXTENT THAT WAS EXPERIENCED
SATURDAY. THE REGION DRIES OUT MONDAY FOR THE BEGINNING OF THE
WORK WEEK AS WEEK HIGH PRESSURE MOVES OVER THE NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 415 PM EDT SATURDAY...LOW PRESSURE CONTINUES TO TRACK SLOWLY
NORTHEAST FROM SOUTHERN ONTARIO TOWARDS CENTRAL QUEBEC. EXPECT
BROAD CYCLONIC FLOW ALOFT AND SPORADIC TROUGHS MOVING AROUND THE
SURFACE LOW TO IMPACT THE NORTH COUNTRY. OVERNIGHT
SATURDAY...SHOWERS AND STORMS TAPER OFF AS SURFACE INSTABILITY IS
ELIMINATED BY THE SETTING OF THE SUN AND STABILIZATION RESULTING
FROM SATURDAY'S CONVECTIVE RELEASE OF CAPE. A DRY SLOT PROGRESSES
INTO THE REGION CUTTING OFF SHOWERS AND CONVECTIVE ACTIVITY AS
WELL. AS SKIES CLEAR SOMEWHAT...CONDITIONS WILL BECOME FAVORABLE
FOR AREAS OF FOG/MIST ACROSS THE REGION WITH PATCHES OF DENSE FOG
IN THE FAVORABLE AREAS ALONG HIGHER TERRAIN OF THE ADIRONDACKS AND
GREEN MOUNTAINS AS WELL AS THE CONNECTICUT RIVER VALLEY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 415 PM EDT SATURDAY...SUNDAY STARTS OUT DRY BETWEEN TROUGHS
PINWHEELING AROUND THE DECAYING LOW JUST NORTH OF THE GREAT LAKES.
AS THE DAY WEARS ON...SURFACE INSTABILITY INCREASES AS ANOTHER
TROUGH MAKES ITS WAY INTO THE NORTH COUNTRY. HOWEVER...UNLIKE
SATURDAY...THE MID TO UPPER LEVELS WILL HAVE DRIED OUT AND THE
BEST ENERGY WILL PULL NORTH WITH THE SURFACE LOW. PRECIPITATION
WILL MOST LIKELY OCCUR ALONG THE HIGHER TERRAIN AND TRACK AHEAD OF
THE SURFACE TROUGH AS CAPES SUNDAY REMAIN MUCH LOWER TRENDING
TOWARDS MAXIMUMS AROUND 600J/KG.

UNSETTLED CONDITIONS CONTINUE THROUGH MONDAY...WITH SHOWERS AND
ISOLATED THUNDERSTORMS MAINLY OVER HIGHER TERRAIN WITH CAPES
AROUND 250 TO 500J/KG...WEAK RIDGING RETURNS MONDAY NIGHT. HIGH
TEMPERATURES WILL REMAIN AROUND SEASONAL NORMALS IN THE LOW 80S
WITH MONDAY REACHING THE MID 80S WITH SOME CLEARING OF THE SKIES. LOWS
WILL BE SLIGHTLY WARMER THAN NORMALS IN THE MID TO UPPER 60S DUE
TO RELATIVELY HIGH SURFACE DEW POINTS OVER THE NEXT FEW DAYS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 245 PM EDT SATURDAY...EXTENDED FORECAST CONTINUES TO SHOW A
PERIOD OF WET WEATHER FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. A LOW PRESSURE SYSTEM WILL MOVE VERY SLOWLY FROM NEAR
MICHIGAN TUESDAY MORNING...VERY SLOWLY EASTWARD ACROSS OUR
FORECAST AREA AND TOWARDS MAINE BY LATE THURSDAY. YET ANOTHER
COLD FRONT WILL CROSS OUR FORECAST AREA FRIDAY AFTERNOON BRINGING
ANOTHER CHANCE FOR SHOWERS. THEREFORE...OVERALL THE EXTENDED
FORECAST PERIOD LOOKS ACTIVE WITH MANY CHANCES FOR SHOWERS.
MAINLY USED A BLEND OF THE NEW 12Z GFS AND THE PREVIOUS FORECAST.
ECMWF DOES CONTINUE TO SHOW SOME DIFFERENCES IN THE
EXTENDED...BUT THESE DETAILS WILL BECOME MORE CLEAR AS WE GET
CLOSER TO NEXT WEEK. TEMPERATURES THROUGH THE PERIOD WILL RUN
SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE IN AREAL COVERAGE ACROSS NORTHERN NEW YORK AND VERMONT
THIS AFTERNOON. ANY OF THE AVIATION SITES WILL HAVE THE POTENTIAL
TO SEE WIND GUSTS IN THE 20 TO 30 KNOT RANGE ALONG WITH HEAVY
RAIN BETWEEN 18Z AND 00Z. EXPECT CEILINGS AND VISIBILITIES TO
LOWER INTO THE MVFR CATEGORY DURING THIS TIME FRAME AS WELL.
SHOWERS AND STORMS WILL QUICKLY EXIT TO THE NORTH AFTER 00Z AND
VFR CONDITIONS WILL RETURN. LOOKING FOR SOME FOG TO
DEVELOP...WHICH COULD LOWER VISIBILITIES AND CEILINGS INTO THE
IFR AND LIFR CATEGORIES BETWEEN 05Z AND 13Z. AFTER 14Z...EXPECT
VFR CONDITIONS.

OUTLOOK 18Z SUNDAY THROUGH WEDNESDAY... VERTICALLY STACKED LOW
PRESSURE GRADUALLY PULLS AWAY FROM THE NORTH COUNTRY ACROSS WRN
QUEBEC. SWD TRAILING TROUGH AXIS WILL MAINTAIN A SLIGHT CHANCE
FOR RAIN SHOWERS DURING SUNDAY AFTN. DRIER WX EXPECTED MONDAY AND
TUESDAY AS WEAK AREA OF HIGH PRESSURE BUILDS ACROSS THE NORTH
COUNTRY. NEXT UPR TROUGH APPROACHING FROM THE GREAT LAKES WILL
BRING NEXT CHANCE FOR RAIN DURING THE DAY WEDNESDAY. SHOULD SEE
NOCTURNAL FOG SUNDAY AND MONDAY NIGHT AT MPV/SLK MAINLY 06-12Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BOYD
NEAR TERM...BOYD
SHORT TERM...BOYD
LONG TERM...NEILES
AVIATION...BANACOS/EVENSON
Hazardous weather outlook, Aug 11, 9:37 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1037 AM EDT SAT AUG 11 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-121445-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1037 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS THE NORTH COUNTRY. ANY OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL ALONG WITH
LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE THREAT FOR ANY
SIGNIFICANT WEATHER WILL DECREASE AFTER SATURDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 3:41 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
441 PM EDT SAT AUG 11 2012

NYZ029-087-112130-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
441 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ST. LAWRENCE
COUNTY...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR EDWARDS NEW
YORK...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH RUSSELL...DEGRASSE...RUSSELL...HERMON...NORTH RUSSELL...WEST
PIERREPONT...PYRITES...CANTON...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4464 7529 4462 7497 4424 7505 4426 7537

MUCCILLI
Local storm report, Aug 11, 4:41 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
541 PM EDT SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SE RENSSELAER FALLS   44.56N  75.26W
08/11/2012  E0.25 INCH       ST. LAWRENCE       NY   PUBLIC

            PEA-SIZED HAIL

&&

EVENT NUMBER BTV1200379

MUCCILLI
Local storm report, Aug 11, 4:44 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
544 PM EDT SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 ESE RENSSELAER FALLS  44.57N  75.25W
08/11/2012  E0.88 INCH       ST. LAWRENCE       NY   TRAINED SPOTTER

            NICKEL-SIZED HAIL

&&

EVENT NUMBER BTV1200380

MUCCILLI
Special weather statement, Aug 11, 4:58 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
558 PM EDT SAT AUG 11 2012

NYZ026-087-112230-
NORTHERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
558 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL ST. LAWRENCE
COUNTY...

AT 552 PM EDT...A STRONG THUNDERSTORM WAS 3 MILES NORTHWEST OF
MORLEY...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. HEAVY RAIN AND DANGEROUS LIGHTNING ARE ALSO OCCURRING
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CHIPMAN...WADDINGTON...

LAT...LON 4464 7511 4464 7536 4479 7538 4482 7531
      4486 7528 4488 7522 4488 7518 4490 7517
      4492 7510

MUCCILLI
Local storm report, Aug 11, 5:11 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
611 PM EDT SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 WSW CANTON            44.57N  75.24W
08/11/2012                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREE DOWN ON OLD DEKALB ROAD

&&

EVENT NUMBER BTV1200381

MUCCILLI
Special weather statement, Aug 11, 5:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
628 PM EDT SAT AUG 11 2012

NYZ028-034-035-VTZ001-002-005-006-008-009-016>018-112330-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN ESSEX NY-WESTERN FRANKLIN VT-
628 PM EDT SAT AUG 11 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
CHITTENDEN...EAST CENTRAL CLINTON...EASTERN ESSEX...FRANKLIN...
SOUTHERN GRAND ISLE...WESTERN LAMOILLE AND WESTERN WASHINGTON
COUNTIES...

AT 624 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
NICHOLS POINT TO MCNEIL COVE TO CROWN POINT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. OCCASIONAL
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE ALSO OCCURRING WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BURLINGTON...BURTON ISLAND STATE PARK...KILL KARE STATE PARK...ST.
ALBANS BAY...ST. ALBANS BAY STATE PARK...ST. ALBANS...EXIT 20
I89...WESTFORD...RICHMOND...SHELDON...SHELDON
JUNCTION...LINCOLN...BUELS GORE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4498 7272 4445 7273 4399 7291 4380 7359
      4427 7342 4480 7342

MUCCILLI

The radar

The Burlington radar (KCXX), 29 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
August 11, 5:42 PM EST
Where
Addison County, 0.49 mi W of North Ferrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.250, -73.230

Few trees down across Loven Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398925.